Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 8, NWS Tucson, AZ

May 27, 2005Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at May 27, 2005, 4:21 PM MST for Graham County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2005, 4:21 PM MST (23:21 UTC)
Expired
May 27, 2005, 4:49 PM MST
In force
28 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Graham County, AZ

The radar

The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-347 J/kg
Mixed-layer LCL
2528 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 272321
SVRTWC
AZC009-272345-
/O.NEW.KTWC.SV.W.0008.050527T2321Z-050527T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
421 PM MST FRI MAY 27 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL GRAHAM COUNTY IN ARIZONA

* UNTIL 445 PM MST

* AT 413 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR JUNCTION OF
  HIGHWAYS 191 AND 266...OR ABOUT 21 MILES SOUTH OF SAFFORD...AND
  MOVING WEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT
  GRAHAM...SWIFT TRAIL JUNCTION AND FRYE MESA DAM.

LAT...LON 3245 11001 3246 10941 3275 10940 3276 10996

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 272335
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
432 PM MST FRI MAY 27 2005

AZC009-272345-
/O.CON.KTWC.SV.W.0008.000000T0000Z-050527T2345Z/
GRAHAM AZ-
432 PM MST FRI MAY 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM MST FOR SOUTH
CENTRAL GRAHAM COUNTY...

AT 427 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR JUNCTION
OF HIGHWAYS 191 AND 266...OR ABOUT 16 MILES SOUTH OF SAFFORD...MOVING
WEST TO NORTHWEST AT 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT 
GRAHAM...FORT GRANT...FRYE MESA DAM AND BONITA...AND AREAS SOUTH OF 
OF DOWNTOWN SAFFORD.

THE WARNING MAY BE EXTENDED BEYOND 445 PM MST...SO STAY POSTED FOR 
ANY ADDITIONAL WARNINGS OR STATEMENTS ON THE STORM.

LAT...LON 3245 11001 3246 10941 3275 10940 3276 10996

$$

WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 272349
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
447 PM MST FRI MAY 27 2005

AZC009-272357-
/O.EXP.KTWC.SV.W.0008.000000T0000Z-050527T2345Z/
GRAHAM AZ-
447 PM MST FRI MAY 27 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GRAHAM COUNTY
EXPIRES AT 445 PM MST...

THE THUNDERSTORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD 
DECREASED IN INTENSITY DURING THE PAST 20 MINUTES. THUS...THE SEVERE 
THUNDERSTORM WAS ALLOWED TO EXPIRE AT 445 PM MST.

LAT...LON 3245 11001 3246 10941 3275 10940 3276 10996

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:30 PM MST, 1 hour 51 minutes earlier.

Area forecast discussion, May 27, 2:30 PM MST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST FRI MAY 27 2005

.SYNOPSIS...INCREASED MOISTURE FROM THE SOUTH AND INSTABILITY WILL
BRING SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY FOR AREAS EAST
AND SOUTH TUCSON. COOLING TREND ALSO EXPECTED AS HIGH PRESSURE
CONTINUES TO WEAKEN OVER THE REGION. AN IMPULSE MOVING IN FROM BAJA
AND ADDITIONAL MOISTURE WILL LEAD TO AN INCREASE IN THE CHANCE OF
THUNDERSTORMS OVER THE WEEKEND WITH TEMPERATURES BELOW SEASONAL
AVERAGES FOR THE FIRST TIME IN WEEKS. DRY AND HOTTER AGAIN AS A
RIDGE BUILDS IN FROM THE WEST THE SECOND HALF OF THE NEW WEEK.

&&

.DISCUSSION...SURFACE HEATING IS OBVIOUSLY A HUGE FACTOR IN THE
DEVELOPMENT OF THUNDERSTORMS TODAY. SINCE THE CLOUD COVER LIMITS
SURFACE HEATING AND IT ULTIMATELY LIMITS THUNDERSTORM POTENTIAL.
THUS FAR TEMPERATURES HAVE BEEN STRUGGLING...PARTICULARLY SOUTH OF
TUCSON NEAR DOUGLAS AND NOGALES. DOUGLAS IS CURRENTLY 11F DEG COOLER
THAN YESTERDAY AT 19Z AND NOGALES IS 10F DEG COOLER. ALTHOUGH
THUNDERSTORMS ARE DEVELOPING OVER COCHISE AND GREENLEE
COUNTIES...NOT NEARLY AT THE SEVERE CRITERIA LEVEL THAT WAS
ANTICIPATED DUE TO THE CLOUD COVER. KEMX RADAR INDICATING RELATIVELY
WEAK ECHOES OF 35 TO 40DBZ OVER MUCH OF COCHISE COUNTY AND GREENLEE
COUNTY.  THE STORMS OVER THE WHITE MOUNTAINS ARE SLOWLY MOVING
SOUTHWEST TOWARD SAFFORD.  THE MORE LIGHTNING STRIKES APPEARS TO BE
ASSOCIATED THE CLUSTER OF STORMS DEVELOPING OVER THE WHITE MOUNTAINS
AND EXTENDING INTO NEW MEXICO AS WELL.  WILL CONTINUE WITH THE
SCATTERED SHOWERS AND THUNDERSTORMS BUT THE THREAT IS NOT AS HIGH.
DECIDED TO ISSUE A PUBLIC INFORMATION STATEMENT FOR TODAY AND
SATURDAY MAY 28TH ABOUT THE POTENTIAL FOR A FEW LOCATION BREAKING
RECORD MAXIMUM RAINFALL.  OF COURSE IT IS DIFFICULT TO PIN POINT
EXACT LOCATIONS AND AMOUNTS...THUS DECIDED TO JUST MENTION ALL THE
RECORDS FOR TODAY AND SATURDAY.  DO NOT EXPECT TO BREAK THE RECORDS
FOR TUCSON TOMORROW WITH 0.89 INCHES SET IN 1943 OR CLIFTON 1.24
INCHES...BUT THOUGH WOULD JUST MENTION THE RAINFALL AMOUNTS. FOR
ADDITIONAL CLIMATE INFORMATION REGARDING RECORD RAINFALL AMOUNTS
FOR OTHER SITES ACROSS SOUTHEAST ARIZONA...REFER TO PUBLIC
INFORMATION STATEMENT/AWIPS HEADER PHXPNSTWC/WMO HEADER NOUS45 KTWC.

WEAK IMPULSE EXPECTED TO MOVE NORTH ACROSS ARIZONA ON SATURDAY INTO
SUNDAY...BRINGING INCREASED PROBABILITY OF PRECIPITATION FOR THE
ENTIRE CWA.  EXPECTING MORE THUNDERSTORM ACTIVITY TOMORROW THAN
WHAT HAS BEEN SEEN SO FAR TODAY.  HOWEVER...AGAIN IT WILL DEPEND ON
HOW EXTENSIVE THE CLOUD COVER IS OVERNIGHT AND LINGERING INTO
SATURDAY.  ON THE OTHER HAND...WE SHOULD GET ADDITIONAL DYNAMICS
FROM THE UPPER LEVEL FEATURE AND NOT RELYING ON SURFACE HEATING
ALONE.  GFS CONTINUES TO SHOW AN UPPER LEVEL LOW SLIDING DOWN ACROSS
THE GREAT BASIN AREA...BRUSHING ACROSS NORTHERN ARIZONA.  ALTHOUGH
IT WILL BRING COOLER TEMPERATURES THAN THE EXPERIENCED OVER THE PAST
TWO WEEKS...DO NOT EXPECT ANY PRECIPITATION.

&&

.FIRE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP THIS AFTERNOON THROUGH THE EARLY EVENING DUE TO THE
INCREASED MOISTURE AND INSTABILITY...MAINLY FOR AREAS EAST AND SOUTH
OF TUCSON. INCREASING MOISTURE WILL LEAD TO A BETTER CHANCE OF
THUNDERSTORMS OVER THE WEEKEND...WITH A STRONG INCREASE IN RH
TRENDS. ISOLATED DRY LIGHTNING ON THE PERIPHERY OF STORMS ALONG WITH
GUSTY WINDS FROM DOWNBURSTS AND OUTFLOWS A CONCERN.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MG

WEATHER.GOV/TUCSON

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.